Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 126, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 19, 2012, 4:46 PM EDT for Rockbridge County, City of Buena Vista, City of Lexington, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2012, 4:46 PM EDT (20:46 UTC)
- Expired
- Jun 19, 2012, 5:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
482 WUUS51 KRNK 192046 SVRRNK VAC163-530-678-192115- /O.NEW.KRNK.SV.W.0126.120619T2046Z-120619T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 446 PM EDT TUE JUN 19 2012 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CITY OF BUENA VISTA IN VIRGINIA... CITY OF LEXINGTON IN VIRGINIA... SOUTH CENTRAL ROCKBRIDGE COUNTY IN VIRGINIA... * UNTIL 515 PM EDT * AT 442 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED ...AND MOVING SOUTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... BUENA VISTA CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE HAIL...AND DEADLY LIGHTNING. MOVE INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS. WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE... INCLUDING THOSE OF TREES OR LARGE LIMBS BLOWN DOWN...TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE AT 1... 8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE. && LAT...LON 3778 7934 3763 7940 3769 7956 3781 7941 TIME...MOT...LOC 2042Z 21DEG 8KT 3776 7941 $$ DS
3 follow-up statements
949 WUUS51 KRNK 192050 CCA SVRRNK VAC163-530-678-192115- /O.COR.KRNK.SV.W.0126.120619T2046Z-120619T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED NATIONAL WEATHER SERVICE BLACKSBURG VA 449 PM EDT TUE JUN 19 2012 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME WESTERN CITY OF BUENA VISTA IN VIRGINIA... CENTRAL CITY OF LEXINGTON IN VIRGINIA... SOUTH CENTRAL ROCKBRIDGE COUNTY IN VIRGINIA... * UNTIL 515 PM EDT * AT 446 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR THE CITY OF LEXINGTON...AND MOVING SOUTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... BUENA VISTA CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE... INCLUDING THOSE OF TREES OR LARGE LIMBS BLOWN DOWN...TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE AT 1... 8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE. && LAT...LON 3778 7934 3763 7940 3769 7956 3781 7941 TIME...MOT...LOC 2046Z 21DEG 8KT 3774 7941 $$ DS
835 WWUS51 KRNK 192106 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 506 PM EDT TUE JUN 19 2012 VAC163-530-678-192115- /O.CON.KRNK.SV.W.0126.000000T0000Z-120619T2115Z/ ROCKBRIDGE VA-CITY OF LEXINGTON VA-CITY OF BUENA VISTA VA- 506 PM EDT TUE JUN 19 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR SOUTH CENTRAL ROCKBRIDGE COUNTY...THE CITY OF LEXINGTON ...AND THE CITY OF BUENA VISTA... AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BUENA VISTA CITY...MOVING SOUTHWEST AT 5 MPH. THE STORM WAS TRENDING WEAKER...SO LARGER HAIL NO LONGER IS EXPECTED. THIS SEVERE STORM WILL BE NEAR... BUENA VISTA CITY AROUND 450 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE HAIL...AND DEADLY LIGHTNING. MOVE INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS. WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE... INCLUDING THOSE OF TREES OR LARGE LIMBS BLOWN DOWN...TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE AT 1... 8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE. && LAT...LON 3778 7934 3763 7940 3769 7956 3781 7941 TIME...MOT...LOC 2104Z 35DEG 4KT 3773 7942 $$ DS
524 WWUS51 KRNK 192115 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 515 PM EDT TUE JUN 19 2012 VAC163-678-530-192125- /O.EXP.KRNK.SV.W.0126.000000T0000Z-120619T2115Z/ ROCKBRIDGE VA-CITY OF LEXINGTON VA-CITY OF BUENA VISTA VA- 515 PM EDT TUE JUN 19 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ROCKBRIDGE COUNTY...THE CITY OF LEXINGTON ...AND THE CITY OF BUENA VISTA WILL EXPIRE AT 515 PM EDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. PLEASE SEND YOUR REPORTS OF SEVERE WEATHER...INCLUDING REPORTS OF LARGE HAIL...WIND DAMAGE TO STRUCTURES...OR FALLEN TREES OR LARGE TREE LIMBS...TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE. LAT...LON 3778 7934 3763 7940 3769 7956 3781 7941 TIME...MOT...LOC 2114Z 21DEG 8KT 3772 7942 $$ DS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:59 PM EDT, 47 minutes earlier.
Area forecast discussion, Jun 19, 3:59 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 359 PM EDT TUE JUN 19 2012 .SYNOPSIS... A LARGE HIGH PRESSURE SYSTEM COVERED THE EASTERN UNITED STATES. THIS HIGH WILL REMAIN OVER THE REGION THROUGH THURSDAY. ON FRIDAY A COLD FRONT WILL CROSS THROUGH THE AREA. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... AS OF 345 PM EDT TUESDAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL DRIFT WEST-SOUTHWEST THIS EVENING THEN DISSIPATE SHORTLY AFTER SUNSET. SURFACE DEW POINTS IN THE 60S AND LIGHT WINDS OVERNIGHT WILL AGAIN RESULT IN FOG. THE LARGE UPPER RIDGE REMAINS OVER THE REGION THROUGH THE PERIOD. USED A BLEND OF MET/MAV GUIDANCE FOR OVERNIGHT LOWS TONIGHT AND MAXIMUM TEMPERATURES ON WEDNESDAY. DAYTIME HEATING WILL TRIGGER THUNDERSTORMS AGAIN WEDNESDAY AFTERNOON AND EVENING. THE MOST LIKELY LOCATIONS TO HAVE STORMS WILL BE ALONG AND NEAR THE BLUE RIDGE. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/... AS OF 345 PM EDT TUESDAY... A LARGE DOME OF HIGH PRESSURE OVER THE REGION WEDNESDAY NIGHT...WILL GRADUALLY BREAK DOWN IN RESPONSE TO AN UPPER TROF THAT MOVES THROUGH THE GREAT LAKES ON THURSDAY...THEN DIGS INTO THE OHIO VALLEY FRIDAY. EXPECT THURSDAY TO BE THE WARMEST DAY OF THIS PERIOD...WITH 1000- 850MB THICKNESSES FORECAST TO BE SIMILAR TO THOSE FOUND ON WEDNESDAY. AS A RESULT...USED A BLEND OF THE NAM/GFS MOS WHICH PUSHES HIGHS WELL INTO THE 90S EAST OF THE BLUE RIDGE. HIGHS THURSDAY WILL APPROACH RECORD LEVELS FOR BLF (SEE CLIMATE SECTION)WHILE THE BEST LIFT AND LOW LEVEL FORCING REMAINS WEST AND NORTH OF OUR REGION...PLENTY OF INSTABILITY...DIFFERENTIAL HEATING AND WEAK LOW LEVEL WIND CONVERGENCE ALONG THE RIDGES WILL BE ENOUGH TO IGNITE ISOLATE TO WIDELY SCATTERED STORMS ON THURSDAY AFTERNOON. COVERAGE OF THUNDERSTORMS FRIDAY WILL LIKELY INCREASE AS A COLD FRONT ASSOCIATED WITH THE AFOREMENTIONED UPPER LEVEL TROF...MOVES THROUGH THE FORECAST AREA. THEREFORE...INCREASED POPS...ESPECIALLY IN THE WEST. WITH FALLING HEIGHTS AND CLOUDS FROM STORMS...TEMPS SHOULD BE A FEW DEGREES COOLER ON FRIDAY COMPARED TO THURSDAY...BUT STILL ABOVE NORMAL. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 345 PM EDT TUESDAY... THROUGH THE LONG TERM PERIOD...AN EASTERN U.S. UPPER LEVEL TROF FORMS AND AMPLIFIES AFTER MONDAY AS UPPER LEVEL DISTURBANCES ROTATE AROUND A UPPER LEVEL LOW IN SOUTHEAST CANADA. BY LATE MONDAY...500MB HEIGHTS ARE 1-3 STANDARD DEVIATIONS BELOW AVERAGE. THE 00Z ECWMF IS MUCH MORE AMPLIFIED WITH THE EASTERN U.S. TROF EARLY NEXT WEEK COMPARED TO THE GFS...BUT THE ECMWF ENSEMBLES ARE MORE IN LINE WITH DETERMINISTIC GFS. AS A RESULT...SHOWED A COOLING TREND THROUGH THE LONG TERM PERIOD...ESPECIALLY AFTER THE FRONTAL PASSAGE MONDAY...BUT USED A BLEND OF THE GFS AND ECMWF MOS VALUES FOR TEMPS. KEPT SMALL CHANCES OF PRECIP THROUGH MONDAY...WITH A WEAK SFC BOUNDARY IN THE SOUTHERN PORTION OF OUR FORECAST AREA AND THETA-E RIDGE IN PLACE...BUT AS DRIER AIR MOVES IN BEHIND THE STRONGER FRONT MONDAY...PRECIP CHANCES DIMINISH FOR TUESDAY. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... AS OF 135 PM EDT TUESDAY... RADAR SHOWED SCATTERED THUNDERSTORMS DEVELOPING ALONG THE BLUE RIDGE NORTH OF ROANOKE AND OVER THE ALLEGHANY HIGHLANDS. CURRENTLY THERE ARE NO STORMS CLOSE TO AREA AIRPORTS. ROA AND LWB ARE MOST LIKELY TO BE IMPACTED BY THUNDERSTORMS FIRST...WITH THE STORMS THEN DRIFTING SOUTHWEST TOWARD BCB AND BLF. AT THIS TIME JUST HAVE VCNTY TSRA IN THE BODY OF THE TAFS. HIGH CONFIDENCE THAT COVERAGE AND INTENSITY OF THE STORMS WILL DIMINISH SHORTLY AFTER SUNSET. SURFACE DEW POINTS REMAIN IN THE 60S AND SURFACE WINDS WILL BE LIGHT OUTSIDE OF THE THUNDERSTORMS SO MVFR TO IFR FOG WILL DEVELOP AGAIN OVERNIGHT...ESPECIALLY IN LOCATIONS THAT HAVE RAIN THIS AFTERNOON. HIGH CONFIDENCE THAT LWB AND BCB WILL HAVE IFR FOG AFTER O6Z. ANY FOG WILL DISSIPATE QUICKLY AFTER SUNRISE ON WEDNESDAY. A WEAK COLD FRONT DROPPING IN FROM THE NW MAY BRING SLIGHTLY BETTER COVERAGE OF SHRA/TSRA BY THE END OF THE WEEK. AFTERNOON AND EVENING STORMS FOLLOWED BY LATE NIGHT MVFR TO IFR VALLEY FOG IS POSSIBLE EACH DAY AHEAD OF THE FRONT. && .CLIMATE... RECORD HIGHS JUNE 20 ROA...101 IN 1931 BLF....87 IN 1994 DAN....97 IN 1970 LYH....99 IN 1964 RNK....90 IN 1994 JUNE 21 ROA...101 IN 1931 BLF....89 IN 2011 DAN....98 IN 1964 LYH....98 IN 1933 RNK....92 IN 1953 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...PH LONG TERM...PH AVIATION...AMS/PM CLIMATE...AMS/CF
Hazardous weather outlook, Jun 19, 3:47 AM EDT, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 347 AM EDT TUE JUN 19 2012 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-200800- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 347 AM EDT TUE JUN 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 19, 3:17 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 317 PM EDT TUE JUN 19 2012 NCZ003-019-191945- SURRY NC-WILKES NC- 317 PM EDT TUE JUN 19 2012 ...SPECIAL WEATHER STATEMENT... AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM ...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. LOCATIONS IMPACTED INCLUDE... MOUNTAIN PARK... AND BENHAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3635 8098 3646 8089 3637 8080 3628 8091 TIME...MOT...LOC 1912Z 224DEG 7KT 3638 8089 DS
Special weather statement, Jun 19, 4:24 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 424 PM EDT TUE JUN 19 2012 VAZ024-192100- ROCKBRIDGE VA- 424 PM EDT TUE JUN 19 2012 ...SPECIAL WEATHER STATEMENT... AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM ...MOVING SOUTHWEST AT 15 MPH. HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCALLY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL ROCKBRIDGE COUNTY NEAR THE CITY OF LEXINGTON. LAT...LON 3782 7936 3767 7945 3775 7958 3787 7943 TIME...MOT...LOC 2020Z 38DEG 13KT 3781 7940 DS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 4:24 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Lexington | 36 min |
| Jun 19, 6:19 PM EDT | Special Weather Statement | RNK | Appomattox | 26 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.